Endocrine Abstracts (2019) 65 P121 | DOI: 10.1530/endoabs.65.P121

A case of proton pump inhibitor associated severe hypocalcaemia

Samuel Naylor1, Faatima Adam1, Shaishav Dhage1,2, Nithin Narayan1 & Safwaan Adam2,3,4


1Royal Bolton Hospital, Bolton, UK; 2University of Manchester, Manchester, UK; 3The Christie Hospital, Manchester, UK; 4Manchester Academic Health Sciences Centre (MAHSC), Manchester, UK


A 73-year-old man with a known history of Type 2 Diabetes, atrial fibrillation and hypertension presented with chest pain to the emergency department. His medication included metformin, bisoprolol, apixaban and omeprazole (long-term use). On clinical assessment, he complained of generalised aches and examination revealed bony tenderness over the chest wall. His electrocardiogram showed a prolonged QTc interval (495 ms). Biochemical tests revealed normal serum troponins, renal and liver function tests, an adjusted serum calcium of 1.43 mmol/l (2.20–2.60) and serum magnesium of 0.15 mmol/l (0.7–1.0). His corresponding serum parathyroid hormone level was 3.6 pmol/l (1.1–4.7). His serum total vitamin D level was 16 nmol/l (severely deficient). The patient was treated with intravenous calcium and magnesium infusions. Twelve hours later, when magnesium replete, his serum PTH was 15.4 pmol/l with a corresponding serum calcium of 1.89 mmol/l. Omeprazole (indication for long-term use unclear) was stopped without any recurrence of acid-reflux symptoms. Replacement doses of cholecalciferol (40 000 units weekly) and oral calcium were started. Prior to discharge from hospital, his serum calcium was 2.24 mmol/l and subsequent outpatient follow-up revealed maintenance of a normal serum calcium (without oral calcium supplementation), magnesium and vitamin D. This case illustrates important lessons. Proton pump inhibitor (PPI) treatment can cause severe hypomagnesaemia which can suppress PTH secretion and in the setting of vitamin D deficiency lead to severe hypocalcaemia. Indeed, in our patient, following replacement of magnesium, PTH levels rose appropriately to compensate for both hypovitaminosis D and hypocalcaemia. We propose that patients who require chronic PPI therapy should have regular monitoring of their calcium, vitamin D and magnesium levels. More importantly however, the indication for PPI use should be continually assessed.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts